Gavi just got over bronchitis, and of course his numbers have been high for the past few weeks. When his numbers are high, he doesn't really have the typical symptoms (at times he does: urinating more, thirsty, etc). But he is super crabby, probably because of his high numbers (we saw a few in the 400's, way too may in the 300's, but more in the 200's). Lately I've noticed him blinking his eyes more than usual. He also complains his feet. I don't know if his feet actually hurt him or if it's an excuse for us to carry him around (knowing him, it's a possibility). Has anyone had these symptoms? Is it anything to worry about? Right now he's only on 1.5 units of lantus, his endo. was going to start him on Novolog but his numbers go down on it's own (one day last week his number was over 300 before dinner then dropped down to 110 2 hours after dinner).
Your post made me smile. You obviously are very attentive to his needs and he's definitely lucky to have a mom willing to carry him around! But I don't think you need to worry about him blinking. And he's way too young to have any foot-related complications. Try not to worry too much or over-analyze things (I know: easier said than done!).
Usually, when someone is high and doesn't have symptoms its because they have enough basal insulin (lantus) in their system to meet basic physiological needs - and they probably just ate too much. But when someone is high and urinating often, thirsty, ketones, etc. its a sign they are not getting enough basal for whatever reason (dosage is wrong, illness, stress, pregnancy, etc). As his insulin is increased, his numbers should improve but it will take time.
High blood sugars feel like being hung over... tired, achy, dry mouth, headache, nauseous, light seems too bright and sounds are too loud.
Your post made me smile. ...when someone is high and urinating often, thirsty, ketones, etc. its a sign they are not getting enough basal for whatever reason (dosage is wrong, illness, stress, pregnancy, etc).[/quote]
LOL. I hope Ravi is never high due to pregnancy. :) Sorry, it just made me giggle when I read that listed for a little boy.
Seriously though, my son can be a bear when he is high. It is much more behavior than other symptoms. You are right it is definitely a tough one on starting Novolog. I am not an endo. But when John was first diagnosed, he was on 1.5 units of Levemir along with Novolog for carbs. He usually got 0.5 units at a meal, maybe 1.0 unit. However, it did prevent some extreme highs - like I don't think we had actually seen a 400 until after he started the pump and were working on getting that figured out. On the flip side, he had more lows - like a daily one that we managed by having him always get a morning snack of 15 g that he didn't get insulin for. I guess I am just saying this, that it is possible that the behavior, etc. could be better by reducing the highs, but then you have to watch out for the more dangerous lows.
You are doing a great job by being so attentive and I know you keep in regular contact with his endo. I'd just keep having the conversation about when to start Novolog - you could try it and always go back to just Lantus if it caused way too many lows.
Thanks, I don't think he will ever have a high because of pregnancy, lol! But thankfully his numbers seem to be going down, we only saw 1 number over 200 today. His endo is such an amazing doctor, very caring and returns my calls whenever I need to speak with her. If she wasn't so nice I'm sure she would be annoyed with how often I contact her :-) But she's not starting him on Novolog yet since his number do seem to be more stable and not spiking like it was. When he had bronchitis we had to use a nebulizer with albuterol because he was wheezing, and one night his number shot up to 475. It was pretty scary. We tested him once an hour for about 4 hours to see if it was going down. If it stayed high I would've called his endo but thankfully it did go down.